I'll be starting on Yervoy next week. I know everyone is different but could you give me some idea of what to expect right after dose 1 and also later on. I am worried about the serious stomach problems.
It's been a week after my second dose of ipi and I've yet to have any symptoms. Not getting any symptoms is making me wonder if I'm even getting an immune response.
Many impossible things have been accomplished for those who refuse to quit
My husband took Ipi, first as a trial (we are fairly confident he received the placebo) and then as compassionate use. He did not have any of the more common side effects, but did end up in the hospital with a severe headache. After some testing, it was determined that his pituitary gland had swollen (medical term is Hypofecitis). It left him with permanent damage and he is required to take steroids, thyroid medication and testosterone forever. This excludes him from almost all of the available clinical trials. Unfortunately for us, his disease is beginning to progress, so the point is moot, but I would advise anyone taking ipi to tell their doctor of ANYTHING that is not normal no matter how small. We waited too long to seek help for the headache and the damage was done. That said, be excited that you have this opportunity and go into it with a positive attitude. This is a gift that many people did not have a chance to receive. Best wishes to you.
Live in each season as it passes; breathe the air, drink the drink, taste the fruit, and resign yourself to the influences of each.
Henry David Thoreau
thank you for your response. Given the fact that you suffered severe damage and so have other people, do you think the risk is worth it. I start ipi next week and am very scared. My mela. is not operable this time. I had 4 other operations and dr. said I really need to do something systemic. Would you agree even though there are dangers in the drugs. Jml
There are dangers to any drug, but the majority of severe symptoms occur in a small percentage of people. There arn't alot of options when it comes to treatment, so you either do the ipi or try something more toxic like IL-2 or enter into clinical trials. The risk is very much worth it in my opinion, especially if it buys time or eliminates your cancer.
I started ipi almost 5 weeks ago and havn't experienced anything. You have to go into treatment hoping that it's going to work for your melanoma rather than worry about side effects which may or may not happen. Besides, even if you get side effects, just notify your Dr and they'll be treated right away.
I participated in an Ipi clinical trial, in Dec 2010 to Feb 2011.....3mg/kg...really relatively few side effects...some nausea, some fatigue..I am a complete responder...read my profile for more details....if you do Ipi, report any symptoms to your oncologists immediately!
Vermont_Donna, stage 3a, NED x 6 months now
It's definitely worth the risk. You have a chance to be cured. All of the side effects can be managed if you report them immediately to your doctor.
After hearing that I am very scared of the drug. Have third stage, had some surgeries on my ear and
nodes and neck. Interfueron treatment was interrupted to take remove mass on my neck. Then the surgeron said I should have radiation which is now. He said after he would recommend Yervoy.
But so far scans are negative. My oncologist said I will have a scan after radiation. I feel if is negative I don't know if I want to take that drug because i suffered immensely with interfueron and am 70
My Mum is about to start Yervoy and I have the same concerns. The immunologist was very blatent to Mum when she asked about side effects - he gave her a brochure containing all the details of the drug including any minor and major complications and side effects. He also said that those who had serious complications as a result of the side effects were those who felt someone was wrong and "sat on it", and didn't inform their doctors abotu it immediately. He said that Mum needs to speak to him as SOON as she feels something is different as a result of the drug.
I completely agree that there are many side effects with all types of drugs..but Yervoy being so important to a lot of people, I think all you can do is go for it and manage the side effects smartly by informing your doctor as soon as you suspect something isn't quite right.
All the best - please keep in touch with your progress!
I was on Yervoy from 3/08 to10/08. It was a clinical trial and I received a dose of 10mg/kg. I'm sure there are more side effects at this dose than at 3mg/kg which you will probably receive. I didn't start to have any side effects until 3 weeks after the first infusion. Then over time I had a mild rash that didn't itch, mild fatigue, assorted small pains in the stomach, sweats. Once I had chest pain that I went to the ER for. Before the 5th infusion I had major headaches. An MRI revealed hypophysitis (swelling of the pituitary gland). I'm on a steroid for that.
It takes awhile for Yervoy to build up your immune system so you may not have side effects right away. Others have had early side effects. I wrote down all my side effects and gave them to my oncologist. I thought I was going to develop diarrhea twice and I contacted my onc. immediately. I had the prescriptions on hand but never had to use them. Your doctor should have a similar protocol where you can reach him at any time or someone else on your treatment team.
I was originally diagnosed with stage 4 about 8.5 years ago, with tumors in my liver, spine, liver and s;leen. I went through biochemo and miraculously went into remission for a year, but had a maintenance program for a year of high dose interleuiin-2 once a month. After about a year in remission, I started to get tumors in my soft tissue in my groin and leg. After about 4 or 5 surgeries to remove the tumors, over the next year, I had six tumors in my thigh and groin area appear. I was one of the early ipi trial participants over 6 years ago. I had 4 infusions 6.5 years ago and then another 4 two years later. My side effects were primarily a rash on my abdomen and the back of my legs, and some fatique.
4 of my tumors shrank fairly quickly, and then disappeared within a year but one started growing a year after my second infusion and had to be surgically removed. My last tumor then disappeared shortly after my surgery, and I have had clear scans for the last 3.5 years. I have also not had any new tumors appear since I started the IPI trial.
IPI has saved my life !!!!
If this online community is valuable to you, please consider making a tax-deductible gift to support the MRF.
-View the Melanoma Patient Guide
-Questions to Ask Your Doctor
-Email the MRF Nurse
-Get matched with a Phone Buddy
-View the Melanoma Glossary
Meet and talk to others about melanoma in our forums:
See also: History of the MPIP Forum
–Ocular Melanoma Forum
Get updates on melanoma research, education & advocacy
RIDE through Sunshine Canyon (multiple times!), ROCK out at a concert after the ride and RALLY with other melanoma advocates in the iconic foothills of the Rocky Mountains!
Conquer melanoma and Ride. Rock. Rally. in Sunshine Canyon!
1411 K Street, NW Suite 800
Washington, DC 20005
(800) 673-1290 Office
(202) 347-9678 Fax
The Melanoma Research Foundation (MRF) is leading the melanoma community to transform melanoma from one of the deadliest cancers to one of the most treatable through research, education and advocacy.
The Melanoma Research Foundation is a 501(c)(3) non-profit organization.